Can Cholesterol Drugs Cause Low Back Pain?
Cholesterol-lowering drugs are a huge business. If you’re a cardiologist, you’ll likely argue with your dying breath that these medications have revolutionized medicine. On the other hand, the data continues to mount that the positive effects of taking these medications are puny and the side effects are real. This morning I’d like to go over a new study that shows that the drugs may be linked to low back problems.
What Are Statins?
Statins are cholesterol-lowering drugs and the most widely prescribed medication class in America. A recent study found that statin use among adults over 40 climbed from 17.9% in 2002–2003 to 27.8% in 2012–2013. So now almost 1 in 3 middle-aged and elderly Americans take this drug. They’re also the world’s first “lifestyle drug,” meaning that this isn’t a drug you take because you’re actively sick; you’re prescribed this medication to take every day to prevent something bad from happening.
We’re all supposed to take statins to prevent heart disease, but how good are statins in preventing a heart attack? Not very. The decrease in the number of cardiac events with this drug over 5–10 years is measured in low fractions of 1% (usually 0.2–0.4%). The big problem is that few people would take these medications if the drug companies advertised these tiny effects. Hence, the FDA allows drug manufacturers to report a relative risk reduction, which is a percentage of a percentage. So if the heart attack rate goes from 0.3% to 0.2%, while that’s a barely measurable 0.1% reduction, they get to tell Americans that there was a whopping 33% drop in relative heart attack risk! Is that deceptive advertising? Yep. But it’s deceptive advertising blessed by the FDA!Learn about Regenexx procedures for spine conditions.
Statin Side Effects
I first got to know about statin side effects firsthand when my aunt almost died of an allergic muscle disease caused by the drugs. Since then other side effects, like causing diabetes and damage to the batteries in cells (mitochondria), have cropped up. Add to that ruptured tendons and erasing the positive effects of exercise and you have quite a list. In addition, statins are hard on stem cells, which is why I’m so interested in this “wonder drug.” Now a new side effect has cropped up, namely low back pain. Given that we treat patients with back pain who take statins, this new research, of course, has my full attention.
The New Statins and Low-Back-Pain Study
The new research was performed on more than 60,000 patients who were in the U.S. military or enrolled in TRICARE. Statin medication users had anywhere from a 19% to more than a 60% increased risk of having low back pain than matched controls who didn’t take a statin drug. The effects were dose and time dependent, meaning the more you took of the drug or the longer you took it, the more likely you were to have a new episode of low back pain. Interestingly, the number needed to be exposed for an additional harm was 17, meaning that approximately 1 in every 17 people taking the drug developed back pain due to the drug!
The upshot? It’s not hard to tell from reading this blog that I think statins are one of the biggest, quasi-science–based medical scams going. Their effects are minuscule, and their side effects are big. Despite that, they represent one heck of a pharma business when about one-third of the middle-aged and older adults in the world’s biggest economy takes your drug. So despite this newest side effect added to the ever-expanding list, don’t expect statins to go away anytime soon!